Colorado, 2005

High Wind in Colorado, December 29, 2005

December 29, 2005 · NWS BOU · 5 events in 5 counties and zones

Peak wind reports included 75 mph (65 kts), 5 miles north-northwest of Chatfield, 66 mph (57 kts), 16 miles east of Nunn, 64 mph (56 kts) at Denver International Airport, 61 mph (53 kts), 4 miles east of Haxtun, and 60 mph (52 kts) at Hereford.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Peak wind reports included 75 mph (65 kts), 5 miles north-northwest of Chatfield, 66 mph (57 kts), 16 miles east of Nunn, 64 mph (56 kts) at Denver International Airport, 61 mph (53 kts), 4 miles east of Haxtun, and 60 mph (52 kts) at Hereford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 29, 3:10 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Dec 29, 3:10 AM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MST THU DEC 29 2005

.SHORT TERM...UPPER TROF ALREADY MOVING ACROSS THE CWFA THIS
MORNING.  RIBBON OF RADAR ECHOES OVER THE NORTHEAST PLAINS EARLY
THIS MORNING...CORRESPONDS WELL WITH THE UPWARD QG OMEGA IN THE RUC
QG ANALYSIS.  WITH THIS SAID...NO PCPN RECORDED BY ANY OF THE METAR
OBSERVATIONS THIS MORNING SO WILL ASSUME THIS IS VIRGA.  FOR THIS
REASON WILL DROP THE ISOLATED POPS OVR THE NERN PLAINS TODAY.  IN
THE MOUNTAINS...RADAR ECHOES CONTINUE TO ENHANCE THIS MORNING.
SPATIAL CROSS-SECTIONS INDICATE A GOOD LAYER OF MSTR WEST OF THE
CONTINENTAL DIVIDE TDA WITH 700 MB WINDS IN IN THE 35 KTS RANGE.
GOOD MID LEVEL INSTABILITY AS WELL OF 7-7.5C/KM.  BASED OFF THESE
VALUES THE SNOW MDL CRANKED OUT 4 TO 8 INCHES OF SNOW OVER 12 HRS
TDA.  OROGRAPHICS WILL BE THE DRIVING FORCE FOR SNOW TDA AS THE FVBL
DYNAMICS ASSOCIATED WITH THE TROF APPEAR TO HAVE ALREADY PASSED.  IN
ANY EVENT...CURRENT SNOW AND BLOWING SNOW ADVSY LOOKS ON TRACK.
ANOTHER AREA OF CONCERN TODAY WILL BE THE WIND ALONG THE FRONT RANGE
AND NORTHEAST PLAINS LATER THIS MORNING AND THIS AFTN.  FVBL SET UP
FOR A BORA WIND EVENT IS STILL EVIDENT.  MDLS SHOW STG SUBSIDENCE
FOLLOWING THE PASSAGE OF THE UPPER TROF...GOOD MID LVL INSTBY FOR
MIXING HIGHER VELOCITY WINDS TO THE SFC AND A FAIRLY STG SFC
PRESSURE GRADIENT ACROSS THE NORTHEAST PLAINS THIS AFTN.  COULD BE
MARGINAL FOR A HIGH WIND EVENT.  WILL BUMP WINDS TO NEAR HIGH WIND
CRITERIA BUT HOLD OFF ON ISSUING A WATCH AT THIS TIME.  GUSTS IN THE
FOOTHILLS COULD APPROACH 70 MPH.  AS FOR TNGT...SHOULD SEE WINDS DIE
OFF AS THEY DECOUPLE THIS EVENING AND SFC PRESSURE GRADIENT
RELAXES.  ACCUMULATING SNOWFALL COULD LINGER INTO THE EARLY EVENING
HOURS...BUT SHOULD SEE THIS DECREASE SIGNICANTLY OVERNIGHT AS THE
AMS STABILIZES WITH WAA AT 700 MB DEVELOPING AFTER MIDNIGHT.

.LONG TERM DISCUSSION...A VERY PROGRESSIVE PATTERN IN PLACE ACROSS
THE COUNTRY WITH FAST MOVING WAVES AFFECTING CO WEATHER ABOUT EVERY
3 DAYS. AMAZINGLY SO...MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE
PASSING WAVES AND TIMING NOT BAD EITHER. HENCE...VERY FEW CHANGES
NEEDED TO CURRENT ZONES. FOLLOWING TODAYS TROF...HIGH PRESSURE
REBUILDS ACROSS COLORADO ON FRI-SAT. STRONG MID LVL WARMING ON FRI
AND FRI NITE WITH MOUNTAIN TOP STABILITY STRENGTHENING FRI NITE IN
THE 650-700MB LAYER. CROSS MTN TOP FLOW STRENGTHENS TO 40-50KT SO
CONTINUED GUSTY WINDS IN THE HIGHER MOUNTAINS. NO HIGH WIND WATCHES
AT THIS TIME. NEXT SYSTEM MOVES RAPIDLY ACROSS CO ON SAT NITE AND
SUNDAY WITH ANOTHER ROUND OF SNOW/WINDS IN THE MTNS AND COOLER TEMPS
ACROSS LOWER ELEVATIONS ON SUNDAY. CONTINUED LOW POPS OVER THE FLAT
LANDS WITH LITTLE OR NO UPSLOPE FLOW AND LIMITED MSTR. RIDGE AGAIN
ON MONDAY THEN THE NEXT SYSTEM ON TUESDAY. CURRENT FORECASTS HAVE
THIS TIMING PRETTY GOOD.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
FOR THE NORTHERN MOUNTAINS THROUGH 6 PM MST TODAY...ZONES
31..33..AND 34.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Dec 29, 5:25 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
525 AM MST THU DEC 29 2005

COZ030>051-291800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
525 AM MST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW AND BLOWING SNOW WILL OCCUR IN THE MOUNTAINS TODAY
...DECREASING THIS EVENING.  TOTAL ACCUMULATIONS OF 5 TO 10 INCHES
CAN BE EXPECTED THROUGH EARLY THIS EVENING.  AS A RESULT...A SNOW
AND BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH 6 PM TODAY.  AS
FOR THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS...WEST TO
NORTHWEST WINDS WILL BE INCREASING TO 20 TO 40 MPH WITH GUSTS
ANYWHERE FROM 50 MPH ON THE NORTHEAST PLAINS TO 70 MPH IN THE
FOOTHILLS EXPECTED TODAY.

A PACIFIC STORM SYSTEM WILL MOVING ACROSS NORTHERN COLORADO THIS
MORNING WILL BRING SNOW...HEAVY AT TIMES IN THE MOUNTAINS...AND
STRONG WINDS TO THE FRONT RANGE FOOTHILLS AND NORTHEAST PLAINS.
CONDITIONS WILL IMPROVE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE ACROSS THE REGION
THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR SNOW IN THE
MOUNTAINS WILL BE ON SUNDAY AND TUESDAY WITH JUST A SLIGHT CHANCE OF
SNOW ACROSS LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 29, 9:03 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 29, 9:21 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
December 29, 2:08 PM MST
Where
Ne Weld County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
December 29, 9:00 PM MST
Where
Phillips County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 29, 9:49 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482654, 5482655, 5482656, 5482658, 5482657.